By now, the common side effects of receiving a COVID-19 vaccine are well known. Side effects typically include soreness at the injection site, chills, fever, and fatigue. Some women are reporting an additional side effect, however, after they noticed heavier-than-usual menstrual cycles following their first or second dose of the COVID-19 vaccine.
Postdoctoral research fellow Katharine Lee, from the public health sciences division at the University of Washington School of Medicine in St. Louis, noticed a change in her menstrual cycle after receiving her COVID-19 vaccine. When speaking with friends and colleagues, she learned that others had also experienced abnormally heavy or irregular periods.
“A number of people said they noticed their cycles were just a little weird,” Lee told NBC News’ Today. “But attributed it to maybe the vaccine or maybe it was perimenopause.”
Lee then reached out to Kathryn Clancy, her old graduate school professor and head of the Clancy Lab at the University of Illinois, with her observations. Clancy, who specializes in women’s health research, was intrigued after learning of the irregular cycles. It wasn’t until she experienced her own abnormally heavy cycle, however, that she took to Twitter to inquire about others.
“A colleague told me she has heard from others that their periods were heavy post-vax,” Clancy tweeted on February 24. “I’m curious whether other menstruators have noticed changes too? I’m a week and a half out from dose 1 of Moderna, got my period maybe a day or so early, and am gushing like I’m in my 20s again.”
Clancy added that she was swapping out extra-long overnight pads several times a day instead of one or two regular pads by the third day of her period.
“Does this have to do with the way the vax response is mounting a broader inflammatory response, possibly more so because of the lipid nanoparticle or mRNA mechanism?” Clancy asked, noting that the combination of inflammation and tissue remodeling seems to produce a heavier flow.
In light of the feedback, Clancy and Lee set about putting together a self-report tool so others with the same symptoms could participate in a research study about menstrual experiences with COVID-19 vaccines.
Why is this happening?
Before Clancy’s effort, no research had been done regarding the COVID-19 vaccine’s effect on menstrual cycles. Clinical trials didn’t acknowledge changes in menstruation as possible side effects—but that may also be due to a lack of reporting among trial participants.
The Centers for Disease Control and Prevention has a Vaccine Adverse Event Reporting System that allows people to report any side effects they may have experienced after getting the vaccine. As noted by Health, however, findings are basically anecdotal since anyone can submit anything to the system.
Most experts also seem to be at a loss regarding the post COVID-19 vaccine changes in menstrual cycles. Infectious disease expert Amesh A. Adalja, a senior scholar at the Johns Hopkins Center for Health Security in Maryland, believes she may have found the answer. Adalja believes the aches and pains many people experience from the vaccine are exacerbating regular menstrual pains. Stress may also be a factor.
“The menstrual cycle is a really flexible and dynamic process, and it responds to a lot of different things in life like stress, physical or mental or immune changes,” Lee said. “The menstrual cycle is supposed to respond and adapt.”
Dr. Gloria Bachmann, director of the Women’s Health Institute at the Rutgers Robert Wood Johnson Medical School, pointed to a connection between COVID-19 and estrogen. Estrogen is often the primary cause of menstrual irregularities, such as heavy periods, early periods, and skipped periods.
“Estrogen does [have an] impact on COVID so that there is sort of a connection,” Bachmann told Today. “It’s not a bad connection, but it may be a connection that alters a period. There’s no research yet. But I look at it in terms it could potentially cause a menstrual irregularity that is not a dangerous one or one that lasts for a long period of time.”
Should you be concerned about changes to your cycle after the vaccine?
Don’t panic if you notice a heavier period after your COVID-19 vaccine. While it may be connected, it may also be a sign of something completely unrelated that just happened to coincide.
If abnormalities persist, however, Bachmann recommends calling your doctor.
“Although the menstrual changes can be due to the COVID-19 vaccination, it’s always better to discuss the situation with your healthcare provider as certain evaluation and tests, such as a gynecologic exam or pelvic ultrasound, may be indicated,” she said.
Stories of menstrual irregularities also seem to indicate that changes are short-lived and only affect the cycles following vaccines.
“It’s two doses that are generally going to land for most people into different cycles. So, you might end up noticing the disruption for more than one cycle,” Lee said. “We’re pretty sure it’s a very short transient thing.”
Both the CDC and the American College of Obstetricians and Gynecologists agree that it’s completely healthy to receive a COVID-19 vaccine no matter where you are in your menstrual cycle.
Read more on the coronavirus vaccines:
- All U.S. adults now eligible for COVID-19 vaccine, but some are still holding out
- Will you need a COVID-19 booster shot? And an annual vaccine?
- Should you get more than 1 COVID vaccine?
- Vaccine hesitancy is becoming a problem
- Going to college in the fall might require a COVID vaccine
- Is AstraZeneca losing the PR war surrounding its vaccine and potential blood clots?
- The Pfizer vaccine is already showing fantastic results for kids
- If you got the COVID vaccine but didn’t experience any side effects, is it still working?
- Which COVID vaccine is the best?
- How long will the COVID-19 vaccines keep you safe from the coronavirus?
- Can you drink alcohol after getting the coronavirus vaccine?